Together we will beat cancer

Donate

Prostate cancer, rectal pain side effect, anyone else?

21 Oct 2020 12:40

Hi guys, not been on here for a while, started my hormone therapy about 4 months ago and now half way through my radiotherapy treatment and all seems to be going ok apart getting rectal pain, this was one of the side effects mentioned before i started treatment, its a feeling of real pressure and constant feeling of wanting to pass stools, i'm hoping this wont last too long and i was just wondering if anyone here has experienced the same symptoms and did you take anything for it.

Hope everyone is keeping safe and getting the treatment they need during these challenging times. Thank you  Dave x

Prostate cancer, rectal pain side effect, anyone else?

21 Oct 2020 19:49 in response to Daver57

Hi David,

 

sorry to hear the side effects your experiencing. If it's any re-assurance, it's VERY normal, especially as your halfway through your radiotherapy treatment. 
The feeling of needing to pass stools a lot, however nothing there except wind/mucus (clear/white jelly), is something called Tenesmus - basically having that urge to go but nothing happens. It's a very common side effect to radiotherapy due to where your prostate is situated (directly in front of your rectum). The reason your getting the urge to go, is because of the inflammation caused from the treatment, which is in your rectum, tricking your brain thinking there is something there (such as a stool), but there isn't. 
 

I would highly suggest mentioning this to the staff tomorrow during your treatment as there is stuff out there they can give you (something called Predfoam). However, each department has their own protocol and procedures so they may give you something else. 
 

re. the pain, it could be the inflammation, or due to using an enema (if you are), or due to maybe yourself through straining so much from getting these urges. But again, please mention the pain tomorrow too.

 

Unfortunately with radiotherapy, the side effects can continue up to 2 weeks after you have finished, with everything returning to your "normal", roughly 6 weeks after. However everyone is different so this is just a rough estimate.

 

i hope this helps Dave,

 

From a Radiotherapist x

Prostate cancer, rectal pain side effect, anyone else?

22 Oct 2020 08:21 in response to Jones24x

Hi there,  thank you for your reply which is very re-assuring to know that its normal to have this side effect. 

I did mention it to the radiographer yesterday and she was going to get someone to give me a ring today.

Might i add how wonderful the staff here at the hospital have been, always helpful and with a smile on their faces, it makes the whole experience feel fine. 

I will post an update here after i speak to someone later and again many thanks for your reply, its very much appreciated x

Edited on Thu, 22/10/2020 - 08:31 by Daver57, Hospital name removed in line with forum terms and conditions

Prostate cancer, rectal pain side effect, anyone else?

22 Oct 2020 17:55 in response to Daver57
Hi Dave, I’m glad it’s put you at ease knowing it’s normal to experience. Hopefully it got sorted today by someone, especially before the weekend! That’s lovely words! It’s a difficult time for everyone so appreciate all your patience and kind words, goes a long way Happy You’re very welcome, Take care. X

Prostate cancer, rectal pain side effect, anyone else?

28 Oct 2020 16:32 in response to Jones24x

Hi , just a wee update, the doctor gave me uniroid hc and i feel much better for taking them.

Quite a bit of discharge from rectum that is pink at times which is to be expected, ive only 4 more sessions of radiotherapy and 18 months of hormone therapy, so all good so far. 

I feel as if i'm one of the lucky ones, some very poorly people at the treatment room every day.

Thank you very much again and good luck to everyone who's fighting this horrible disease, my heart goes out to each and every one of you. 

Dave x❤

Prostate cancer, rectal pain side effect, anyone else?

28 Oct 2020 20:00 in response to Daver57

Great news!! Thanks for the update! So glad it got sorted for you.

You've done amazing to come this far, last lap now then you can ring that bell, there's no better sound :) 

 

 As much as the hormones are a pain, it works wonders alongside the RT, keep it up!!

 

all the best to you with everything Dave, just remember you might feel worse for a couple of weeks after you finish then everything will eventually return to normal.

 

xxx